Nebraska, 2020

Cold in Nebraska, February 12 to 13, 2020

February 12 to 13, 2020 · NWS FSD · 2 events in 2 counties and zones

Continued strong wind and plummeting temperatures brought wind chills to 25 below to 35 below zero during the overnight and early morning hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Continued strong wind and plummeting temperatures brought wind chills to 25 below to 35 below zero during the overnight and early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 6:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 12, 6:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
610 PM CST Wed Feb 12 2020

.UPDATE...
Issued at 607 PM CST Wed Feb 12 2020

A couple of small changes to the headlines. Blowing snow hanging
on over parts of northwest IA and southwest MN so issued a winter
weather advisory through 4z until winds drop off a little more.
Also chopped off the last 3 hours of the wind chill warning and
have it ending at 15z now. It looks like winds will be pretty
light by late Thursday morning and temperatures will begin to
rise so suspect that wind chills in many locations will be about
-25 to -30 by 16z and -15 to -25 by noon.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 332 PM CST Wed Feb 12 2020

Surface observations and radar imagery show an area of light to
moderate snow entering northwest IA and southwest MN, which will
track southeast through those areas early this evening. Gusty north
winds should peak late this afternoon and early this evening as a
low level jet mixes down gusts up to 50 mph and progresses southeast
through the forecast area. This may cause some scattered areas of
reduced visibility early this evening, but the overall trend will be
improving conditions overnight. Ended the blizzard warning in areas
where improvement is beginning to occur (east central SD), but
continued it for portions of southwest MN through 00z. Satellite
imagery shows an area of condensed blowing snow funneling south
from the Red River Valley of ND to the Buffalo Ridge in southwest
MN, which is the area where reduced visibilities may linger the
longest into the evening.

The main impact tonight through Thursday will be dangerously cold
wind chills as frigid Arctic air spreads into the region overnight.
Temperatures will continue to fall through the evening and overnight
tonight. As winds slowly weaken to due the relaxing pressure
gradient, clear skies and lighter winds will promote nocturnal
radiational cooling late tonight with the greatest impacts over
areas with new snow cover. Wind chills will dip further overnight,
into the 30s and 40s below as temperatures drop into the teens and
20s below zero late tonight.

Despite abundant sunshine, a very cold airmass lingers in the region
on Thursday with 925mb temperatures in the 20s below, so expect wind
chills to linger in the 20s below until mid day for parts of
southern MN and southeast SD. Temperatures will only rise into the
single digits above and below zero at most locations during the day
Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 332 PM CST Wed Feb 12 2020

Bitterly cold weather continues through Thursday night into Friday.
On Thursday night, cold air and surface high pressure will slowly
depart to the east, but increasing south winds will support wind
chills in the teens and 20s below. On Friday, warm air advection
will continue to support temperatures rising through the day.
However subzero wind chills will linger through the morning due to a
south breeze with gusts into the 30s, making for a brisk day.

Quieter and much warmer weather develops over the weekend, thanks to
warm air advection brings 850 temperatures near 0C back into the
region. This looks to bring a reprieve with temperatures near to
above the freezing mark.

Sunday night through Tuesday brings several slight chances for
precipitation as a few weak shortwave troughs progress through the
Northern and Central Plains, but there are no major impacts expected
at this point. Model agreement is poor regarding the track of these
subtle disturbances, so confidence in any details remains low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM CST Wed Feb 12 2020

Strong northwest winds will continue to create reductions in
visibility with blowing snow. This threat will diminish towards
midnight as winds weaken. Some MVFR and IFR ceilings will remain
possible over parts of southwest MN and northwest IA into the
evening. After about 3-5z VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 9 AM CST Thursday for SDZ050-057>059-
     063>071.

     Wind Chill Warning until 9 AM CST Thursday for SDZ038>040-
     052>056-060>062.

MN...Wind Chill Warning until 9 AM CST Thursday for MNZ071-072-080-
     081-089-090-097-098.

     Winter Weather Advisory until 10 PM CST this evening for MNZ072-
     080-081-089-090.

IA...Wind Chill Advisory until 9 AM CST Thursday for IAZ012-020-021-
     031-032.

     Wind Chill Warning until 9 AM CST Thursday for IAZ001>003-013-
     014-022.

     Winter Weather Advisory until 10 PM CST this evening for IAZ002-
     003-013-014.

NE...Wind Chill Advisory until 9 AM CST Thursday for NEZ013-014.

&&

UPDATE...08
SHORT TERM...BP
LONG TERM...BP
AVIATION...08
Hazardous weather outlook, Feb 12, 3:45 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
345 PM CST Wed Feb 12 2020

MNZ071-072-080-081-097-132145-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-
345 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong northwest winds and very cold temperatures will continue to
bring blizzard like conditions through sunset. The winds will
taper off this evening, but patchy blowing snow will continue.
Wind chills will quickly plummet to 40 below to 50 below zero by
late evening and continue into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chill values through late Thursday morning will average 35
below to 40 below zero, with wind chill values of 15 below to 25
below zero through the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070-
071-132145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Union-
345 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Very cold air will continue to pour into the area this evening.
A band of light snow will bring temporary reductions to the
visibility with around a half an inch of accumulation expected.

Wind chill values of 25 below to 40 below are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday morning wind chills of 25 to 40 below zero will quickly
improve by late morning to 10 below to 20 below.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ098-SDZ038>040-050-052>069-132145-
Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
345 PM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Wind chill values of 25 to 40 below are expected late this evening
into Thursday morning. Patchy blowing snow will also remain
possible through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Morning wind chills of 25 to 40 below zero will quickly improve
from late morning into the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dakota

When
February 12, 8:00 PM CST to February 13, 10:00 AM CST
Where
Dakota forecast zone
Reported by
Mesonet
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Wind chills dipped as low as 28 below zero at South Sioux City.

Cold/Wind Chill, Dixon

When
February 12, 8:00 PM CST to February 13, 9:00 AM CST
Where
Dixon forecast zone
Reported by
AWOS
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Wind chills dipped as low as 28 below zero at South Sioux City and 29 below zero at Wayne.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875260, 875261.